Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 124, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 22, 2003, 8:46 AM CDT for Colbert County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2003, 8:46 AM CDT (13:46 UTC)
- Expired
- Jul 22, 2003, 9:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Colbert County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 6:40 AM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 1.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:40 AM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 22, 6:40 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 640 AM CDT TUE JUL 22 2003 .UPDATE... UPDATE FORTHCOMING TO INCLUDE NEW SVR TSTM WATCH FOR WRN 4 ZONES. BCC/27 ...PVS AFD FOLLOWS... 1ST PERIOD CONCERNS...TEMPS/TIMING OF PCPN/IF ANY SEVERE WX. COLD FRONT ACROSS MO BOOTHEEL WITH RADAR SHOWING FEW -SHRA OVER NERN ALABAMA AND INTO ERN TN. MCS ALONG TAIL END OF FRONT IN KS/SW MO WILL CONTINUE TO MOVE SE TOWARDS ALABAMA. Q VECTORS ALSO POINTS THIS OUT. OTHERWISE RELATIVELY QUITE NITE AS TEMPS HAVE DROPPED INTO THE LOWER 70S. LETS BEGIN WITH TEMPS...WILL MAKE ONLY MINOR CHANGES TO PREVIOUS FCST. WILL USE A RANGE OF 82 TO 87 TODAY AND 80 TO 85 ON WEDNESDAY. REST OF FCST WILL KEEP THE SAME. CAPES/LIS ARE MUCH LOWER TODAY THAN YESTERDAY AND UPPER LEVEL DYNAMICS/LAPSE RATES ARE NOT THAT IMPRESSIVE. WILL LIKELY SEE SHRA/TSRA INCREASE IN COVERAGE THIS MORNING AND CONTINUE INTO THE AFTERNOON/EVENING. THE CHANCE OF A FEW SEVERE TSRA...DEPENDING ON COVERAGE/THICKNESS OF CLOUD COVER...WILL BE POSSIBLE ANYWHERE ACROSS THE CWA AS FRONT APPROACHES. COLD FRONT DUE TO PASS THRU CWA THIS EVENING. PCPN SHOULD BEGIN TO END FROM WEST TO EAST THIS EVENING AND BY MIDNIGHT...EXTREME NERN ALABAMA WILL BE THE ONLY AREA WITH CHANCE OF PCPN. WILL GO 70 POPS TODAY AND 60 POPS FOR TONIGHT (MAINLY BEFORE MIDNIGHT) FROM HSV AND POINTS WEST. WILL KEEP IN 60 POPS ALL NITE FOR NE ALABAMA. WILL NOT INCLUDE ANY POPS IN CWA FOR WEDNESDAY...THERE COULD BE A FEW LEFT OVER SHRAS IN EXTREME NE ALABAMA WEDNESDAY MORNING BUT ATTM WILL LEAVE DRY. LATER IN THE DAY ON WEDNESDAY WOULD NOT BE SURPRISED TO SEE A FEW INSTABILITY SHRAS AS -12C 5H TEMPS COMBINE WITH LOW LEVEL MOISTURE. SOMETHING FOR LATER SHIFTS TO PONDER. EXTENDED FCST...JUST LOOKED AT THE NEW MEX DATA...WILL GO AHEAD AND TAKE OUT PCPN ON SUNDAY BUT KEEP IN ON MONDAY AS YET ANOTHER SHORTWAVE/COLD FRONT APPROACHES NRN ALABAMA BY EARLY MONDAY MORNING. OTHERWISE NO OTHER CHANGES. PRELIMINARY NUMBERS... HSV 85 66/83 63/85 761-0 MSL 85 65/82 62/86 761-0 .HUN...NONE. SHUMWAY
Hazardous weather outlook, Jul 22, 5:00 AM CDT, 3 hours 46 minutes before
ALZ001>010-016-221800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 500 AM CDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... SHOWERS AND THUNDERSTORMS WILL RESUME ACROSS THE AREA THIS MORNING AS AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...CONTAINING DAMAGING WINDS... FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE AFTER 8 AM. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE DAY. MORE WIDESPREAD RAIN AND CLOUD COVER IS EXPECTED...WHICH WILL WILL LIMIT THE THREAT OF WIDESPREAD SEVERE WEATHER FOR THE REST OF THE DAY. HOWEVER...ISOLATED SEVERE THUNDERSTORMS ARE STILL POSSIBLE...WITH DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL AGAIN BEING THE PRIMARY THREATS. THE COLD FRONT WILL SLOWLY PASS THROUGH THE REGION TONIGHT AND INTO TOMORROW MORNING. BEHIND THE FRONT...COOLER AND DRIER AIR WILL BEGIN TO FILTER INTO THE AREA. WHILE SOME LINGERING SHOWERS ARE POSSIBLE... ANY THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL END AFTER THE FRONT PASSES THROUGH. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE DRIER WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH LATE THIS WEEK AND INTO THE WEEKEND. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST BY EARLY NEXT WEEK...ALONG WITH MORE SEASONABLE HOT AND HUMID WEATHER. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS MORNING...BUT IS UNLIKELY THIS AFTERNOON. BCC
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:21 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 54 min |
| Jul 22, 7:58 AM CDT | Flash Flood Warning | HUN | Lauderdale | 4 hr |
| Jul 22, 8:11 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 34 min |
| Jul 22, 8:21 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 29 min |
| Jul 22, 8:50 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 40 min |
| Jul 22, 9:07 AM CDT | Flash Flood Warning | HUN | Jackson | 3 hr |
| Jul 22, 10:35 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 40 min |
| Jul 22, 11:58 AM CDT | Flash Flood Warning | HUN | Lauderdale | 62 min |
| Jul 22, 12:02 PM CDT | Flash Flood Warning | HUN | Jackson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.